Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2020, 4:09 PM EDT for Wake County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2020, 4:09 PM EDT (20:09 UTC)
- Expired
- Jul 5, 2020, 5:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WUUS52 KRAH 052009
SVRRAH
NCC183-052100-
/O.NEW.KRAH.SV.W.0096.200705T2009Z-200705T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
409 PM EDT Sun Jul 5 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southwestern Wake County in central North Carolina...
* Until 500 PM EDT.
* At 408 PM EDT, a severe thunderstorm was located near
Fuquay-Varina, or 8 miles south of Cary, moving north at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake
Wheeler, New Hill, Lake Benson and Shearon Harris Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3568 7860 3559 7862 3558 7863 3556 7883
3559 7892 3573 7889 3580 7870
TIME...MOT...LOC 2008Z 167DEG 9KT 3567 7877
HAIL...<.75IN
WIND...60MPH
$$
222 follow-up statements
108
WWUS52 KRAH 052044
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
444 PM EDT Sun Jul 5 2020
NCC183-052100-
/O.CON.KRAH.SV.W.0096.000000T0000Z-200705T2100Z/
Wake NC-
444 PM EDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN WAKE COUNTY...
At 444 PM EDT, a severe thunderstorm was located near Fuquay-Varina,
or 12 miles south of Cary, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fuquay-Varina, Apex, Holly Springs, New Hill and Shearon Harris
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3564 7866 3559 7862 3558 7863 3556 7883
3559 7892 3569 7890 3568 7875
TIME...MOT...LOC 2044Z 107DEG 4KT 3561 7885
HAIL...<.75IN
WIND...60MPH
$$
22041
WWUS52 KRAH 052051
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
451 PM EDT Sun Jul 5 2020
NCC183-052101-
/O.EXP.KRAH.SV.W.0096.000000T0000Z-200705T2100Z/
Wake NC-
451 PM EDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAKE COUNTY WILL
EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3564 7866 3559 7862 3558 7863 3556 7883
3559 7892 3569 7890 3568 7875
TIME...MOT...LOC 2051Z 167DEG 9KT 3561 7885
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:34 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 5, 3:34 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 334 PM EDT Sun Jul 5 2020 .SYNOPSIS... A stationary front stretching from the NC Crystal Coast to the Piedmont will weaken through tonight. Meanwhile, subtropical high pressure will build across the cntl Appalachians and NC through Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 1135 AM Sunday... 12Z upr air data indicate a (700-500 mb) subtropical ridge has expanded from the OH Valley to the cntl Appalachians and NC this morning. Associated anticyclonic flow and generally subsident conditions will result over cntl NC. And observed proximity soundings this morning from VA to the Carolinas continue to depict a subsidence inversion between 600-650 mb, one relatively least prominent at GSO. An axis of relatively maximized 925-850 mb moisture, characterized by lwr-mid teens C dewpoints in that layer, was analyzed from MHX to GSO, with drier air flanking to the northeast at WAL and and southwest at CHS. At the surface, a front --one which generally coincided with the aforementioned axis of maximized 925-850 mb moisture and has been reinforced by maritime ely flow and outflow from convection Sat and Sat night-- has become quasi-stationary from the Crystal coast wnwwd across the Piedmont, roughly along I-40, to a lee trough/weak lee low (1015 mb) centered near HKY/SVH. Both boundaries will remain quasi-stationary today and likely serve as foci for mainly scattered, diurnal convection. Meanwhile, weak, 1017 mb high pressure just offshore the middle Atlantic coast will extend swwd with a slightly cooler and more stable air mass expected from the DelMarVA swwd into nern NC. Convection will again be limited in intensity by the presence of the inversion warmth/dryness in the mid levels, and also weekly-steered and sheared, and slow-moving given the presence and proximity of the subtropical ridge and less than 10 kts of flow from the surface to 400 mb; and localized heavy downpours will result. Despite the slow movement, only modest precipitable water values of 1.5-1.7 " suggest any associated flooding would be very localized. Instead, the primary hazard today will again be from strong to locally damaging wind gusts owing to the presence of a high DCAPE environment already in place per 1150 J/kg values sampled at both GSO and RNK this morning. And forecast models indicate the DCAPE will increase into the 1200-1500 J/kg range through this afternoon. Convection will likely diminish from late afternoon onward as outflow and subsequent forcing mechanisms move away from a moderate instability axis along the front, into the foregoing drier and more stable environments flanking cntl NC to the ne and sw. Otherwise, it will be hot again, with temperatures mostly in the lwr 90s, and with surface dewpoints that will be less prone to mixing out than previous days. As such, maximum Heat Index values will reach the mid 90s to around 100 degrees. Generally persistence low temperatures in the upr 60s to lwr 70s are expected with variably cloudy but dry conditions tonight. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 340 AM Sunday... Central NC will be in a region of short wave ridging aloft between general troughiness near New England and a trough/closed low near the northeastern Gulf Coast. A light south to southeast low level flow will result in a moist and somewhat unstable airmass but the greatest convective coverage will be across the Mountains and to our south across SC and GA. Central NC, especially locations from Raleigh north and east should be in a region of limited convection. Highs on Monday will range around 90 with lows around 70. -Blaes && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 330 PM Sunday... Not a whole lot has changed in the extended. The medium-range models still have a weak upper low over the Deep South slowly drifting east- northeast and amplifying a weak trough before moving east through the region midweek. The model trend has been for the low to strengthen along the Carolina coast by Thursday and either stalling out or slowly lifting northeast along the coast through the weekend. Given the continued model differences, still a lower than normal forecast confidence Thursday onward. However, regardless of how the aforementioned low evolves, both medium range models indicate a northern stream trough amplifying as it moves through the Great Lakes/Northeast over the weekend. The trough axis will remain over the region through the remainder of the extended forecast area, with shortwave impulses moving through it. At the surface, south- southeasterly flow into the area off the Atlantic will persist, with high pressure to the east and relatively low pressure to the west. Though agreement is not great, still expect the development of a low over the Carolinas in response to the low aloft, but confidence with exactly when it would impact central NC is low at this time. Regardless of the coverage, still expect shower and thunderstorm activity to be diurnally driven through at least Thursday and best chances to be across the southern portions of the area. Temperatures should be within a category or two of normal through the period, with the best chance for below normal highs on the days with and where the more extensive cloud cover and convection occur. Highs will generally be in the mid 80s to low 90s and lows in the upper 60s to mid 70s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 215 PM Sunday... Scattered showers and storms with surface wind gusts between 35-50 kts, locally higher, will concentrate roughly along I-40 through late afternoon-early evening, then diminish after 00Z. Areas of stratus and fog will be possible overnight-early Mon, mainly where rain occurs, but any such occurrence will be patchy and with low predictability - insufficient for inclusion in the TAFs at this time. Outside of convection, surface winds will remain light and variable to light sely, owing to the presence of a stationary front over the region. Outlook: After limited coverage of showers and storms on Mon, probabilities will increase through mid-week, as low pressure approaches our region from the southwest. Humid, sely flow off the sw N. Atlantic/Gulf Stream will also increase the probability of morning stratus during that same time, some of which could linger as MVFR ceilings through late morning to midday Tue-Wed. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...Blaes LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, Jul 5, 2:03 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 203 PM EDT Sun Jul 5 2020 NCZ007-008-021>028-038>043-073>078-083>086-088-089-061815- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Franklin- Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 203 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered, slow-moving thunderstorms will be capable of producing damaging wind gusts through this evening. Briefly heavy downpours and minor flooding may also result in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ009>011-061815- Vance-Warren-Halifax- 203 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 1:39 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Sun Jul 5 2020
NCZ024-025-051845-
Durham NC-Orange NC-
139 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE AND DURHAM
COUNTIES UNTIL 245 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northwest at 5 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Durham, Chapel Hill, Eno River State Park, Gorman, Parkwood,
Rollingview Marina, Bethesda, Lake Michie, Falls Lake and Jordan
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3608 7880 3607 7878 3607 7875 3603 7875
3602 7874 3603 7872 3600 7870 3596 7872
3592 7876 3593 7880 3588 7883 3587 7885
3587 7891 3590 7901 3597 7905 3610 7906
3616 7897 3616 7885
TIME...MOT...LOC 1738Z 151DEG 5KT 3604 7888
10Special weather statement, Jul 5, 2:24 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
224 PM EDT Sun Jul 5 2020
NCZ008-026-041-051930-
Franklin NC-Wake NC-Granville NC-
224 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GRANVILLE...
NORTHEASTERN WAKE AND WEST CENTRAL FRANKLIN COUNTIES UNTIL 330 PM
EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 10 miles southeast of Creedmoor, moving northeast at
5 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Raleigh, Wake Forest, Rolesville, Youngsville, Falls Lake, Falls Lake
State Rec Area, Falls Lake Boat Ramp and Purnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
&&
LAT...LON 3605 7842 3594 7840 3586 7848 3585 7864
3593 7874 3594 7874 3597 7871 3601 7870
3603 7872 3602 7873 3603 7875 3607 7875
3610 7864 3611 7852
TIME...MOT...LOC 1824Z 219DEG 5KT 3599 7858
10Special weather statement, Jul 5, 3:09 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
309 PM EDT Sun Jul 5 2020
NCZ025-041-052015-
Durham NC-Wake NC-
309 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAKE AND
SOUTHEASTERN DURHAM COUNTIES UNTIL 415 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
RDU International, or near Cary, moving northeast at 5 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Raleigh, Durham, Cary, RDU International, Morrisville, Research
Triangle, William B Umstead State Park, Bethesda and Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3596 7865 3588 7859 3578 7860 3572 7877
3579 7893 3592 7888 3598 7884 3599 7871
TIME...MOT...LOC 1908Z 241DEG 5KT 3586 7876
10Special weather statement, Jul 5, 3:49 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Sun Jul 5 2020
NCZ089-052045-
Sampson NC-
349 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SAMPSON COUNTY
UNTIL 445 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowdens, or 9 miles northeast of Clinton, moving north at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Turkey and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3508 7835 3522 7838 3526 7830 3522 7824
3520 7816 3509 7817 3508 7816 3501 7815
3499 7816 3497 7820
TIME...MOT...LOC 1941Z 166DEG 12KT 3510 7821
22Special weather statement, Jul 5, 3:57 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
357 PM EDT Sun Jul 5 2020
NCZ041-052045-
Wake NC-
357 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WAKE COUNTY UNTIL 445
PM EDT...
At 355 PM EDT, Doppler radar was tracking nearly stationary strong
thunderstorms near Fuquay-Varina and Garner.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake
Wheeler and Lake Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3569 7857 3559 7862 3558 7863 3556 7883
3573 7888 3580 7863
TIME...MOT...LOC 1955Z 164DEG 9KT 3563 7877
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:39 PM EDT | Special Weather Statement | RAH | Durham | 66 min |
| Jul 5, 1:52 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange | 53 min |
| Jul 5, 2:24 PM EDT | Special Weather Statement | RAH | Wake | 66 min |
| Jul 5, 2:49 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Wake | 116 min |
| Jul 5, 3:09 PM EDT | Special Weather Statement | RAH | Wake | 66 min |
| Jul 5, 3:49 PM EDT | Special Weather Statement | RAH | Sampson | 56 min |
| Jul 5, 3:57 PM EDT | Special Weather Statement | RAH | Wake | 48 min |
| Jul 5, 4:53 PM EDT | Special Weather Statement | RAH | Wayne | 52 min |
| Jul 5, 4:57 PM EDT | Special Weather Statement | RAH | Harnett | 63 min |
| Jul 5, 5:04 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 41 min |
| Jul 5, 5:36 PM EDT | Areal Flood Advisory | RAH | Johnston | 114 min |
| Jul 5, 7:40 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.